Illinois, 2013Flash Flood and Flood in Illinois, May 28 to 30, 2013
May 28 to 30, 2013 · NWS ILX · 2 events in 1 county or zone
After several days of repeated rainfall, strong thunderstorms produced significant flash flooding across portions of Knox County during the evening of May 28th. The hardest hit location was the city of Galesburg, where many city streets flooded, leading to several stranded motorists.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After several days of repeated rainfall, strong thunderstorms produced significant flash flooding across portions of Knox County during the evening of May 28th. The hardest hit location was the city of Galesburg, where many city streets flooded, leading to several stranded motorists. Numerous homes and businesses, including Carl Sandburg College sustained considerable flood damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 2:24 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, May 28, 2:24 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT TUE MAY 28 2013
.DISCUSSION...
ISSUED 300 PM CDT TUE MAY 28 2013
COMPLICATED WEATHER PATTERN IN GENERAL MADE MORE COMPLICATED IN
THE MODELS WITH A STRUGGLE WITH THE PATTERN SHIFT OVERALL.
HOWEVER...FOR ALL THE NUANCES WITH THE WAVES MOVING THROUGH THE
FORECAST AREA...THE ONE AGREED UPON PORTION IN ALL THE OPERATIONAL
MODELS IS THAT CENTRAL ILLINOIS WILL BE RATHER WET THROUGH THE END
OF THE WEEK. WARM FRONT WELL TO THE NORTH OF THE CWA...LEAVING ILX
IN THE WARM SECTOR WITH WARM TEMPS AND DEWPOINTS IN A RATHER MUGGY
AIRMASS. THIS WARMTH AND MOISTURE WILL HELP TO FUEL ANY MCS REMNANTS/BOUNDARIES
THAT MOVE INTO THE FA...IN ADDITION TO THE OVERALL FRONT SCHEDULED
TO MOVE INTO THE MIDWEST AT MIDWEEK. WITH SWRLY FLOW ALOFT...THE
FRONT IS GOING TO LOSE ITS FORWARD MOMENTUM...SLOW MOVING...AND
SLOW TO EXIT. AS A RESULT...ANY WAVES THAT EJECT OUT OF THE SW AND
ALONG THE BOUNDARY WILL RESULT IN ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. HEAVY RAIN IS LIKELY INVOF WHEREVER THE FRONT
LANDS...WHICH WILL NOT ONLY BE DIFFICULT TO PIN...FRONT WILL ALSO
END UP GETTING INFLUENCED GREATLY BY MESOSCALE INFLUENCES/COLD
POOLS/OUTFLOWS AS WELL. WITH GROUND ALREADY VERY SATURATED FROM
PREVIOUS RAINS...THE FLASH FLOODING THREAT MAY GET A BREAK
TOMORROW FOR PORTIONS OF CENTRAL ILLINOIS...BUT IT WILL BE BACK BY
THURSDAY.
SHORT TERM...TONIGHT THROUGH TOMORROW...
SCATTERED THUNDERSTORMS STILL POSSIBLE THROUGH THE EVENING WITH
CONVECTIVE INITIATION LIKELY TO THE WEST IN NRN MO JUST ACROSS THE
MISS RIVER VALLEY. BOTH RUC AND NMM/WRF KEEPING SOME
ACTIVITY...THOUGH THE RUC/RAP IS ACTUALLY CONFINING MUCH OF THE
ACTIVITY TO THE NORTH. THE 4KM WRF/NMM DEVELOPS MORE OF A LINEAR
COMPLEX THAT EVENTUALLY MOVES THROUGH THE FA TO THE SE AND WEAKENS
AS IT TRAVERSES THE CWA. SHOWER THREAT FINALLY DIMINISHES BRIEFLY
FOR WEDNESDAY...THOUGH THE THREAT OF ANY INTERACTION WITH THE WARM
FRONT TO THE NORTH RESULTS IN POPS ACROSS THE NRN TIER OF THE
STATE. WARM TEMPS...SOUTHERLY WINDS...AND ABUNDANT MOISTURE IN THE
BOUNDARY LAYER WILL PUSH HEAT INDEX VALUES INTO THE UPPER 80S/NEAR
90. WINDS WILL BE RATHER BREEZY AND HELP TO COUNTER SOME OF THE
EFFECTS...THOUGH CAUTION SHOULD BE USED BY ANYONE OUTDOORS
TOMORROW.
LONG TERM...THURSDAY THROUGH MONDAY...
THE WESTERN TROF DIGS IN...AMPLIFYING THE WAVE PATTERN OVER THE
CONUS AND LEAVING THE UPPER MIDWEST IN SWRLY FLOW...THROUGH
THURSDAY...WITH WARM TEMPS YET AGAIN ON THURSDAY. TEMPS IN THE NW
SHOULD BE SOMEWHAT DAMPENED HOWEVER...BY CLOUD COVER FROM
APPROACHING BOUNDARY. IN ADDITION...DIURNAL CURVE WILL LIKELY BE
SHATTERED BY THE CONVECTIVE ACTIVITY RUINING THE STEADY CLIMB OF
TEMPERATURES IN ANY ONE SPOT AHEAD OF THAT BOUNDARY. FORECAST
CONFIDENCE ABOUT DETAILS COMPLICATED WITH THE ELONGATED TROF IN
THE ECMWF/NAM IS PROVIDING A SLIGHTLY DIFFERENT SOLUTION WITH THE
SFC SYSTEM THAN THE NAM. THAT BEING SAID...THE ECMWF IS LOOKING A
BIT MORE LIKE THE GFS IN THE 12Z RUN. THOUGH EVERYONE IS IN
AGREEMENT ABOUT ENTERING A PROLONGED PERIOD OF PRECIP THROUGH DAY
5...THE DIFFERENCES IN THE MODELS WILL IMPACT THE DYNAMICS AND
ASSOCIATED SEVERE WEATHER THREAT. FORECASTING ONSET OF THE
HEAVIEST PRECIP ALONG THE APPROACHING FRONT. IN SUMMARY...THE RAIN
IS NOT OVER AS LONG AS THAT FRONT WITH THE NEXT SYSTEM GETS SLOWED
BY PARALLEL FLOW ALOFT.
HJS
&&
.AVIATION...
ISSUED 1244 PM CDT TUE MAY 28 2013
CONVECTION FROM EARLY THIS MORNING HAS CLEARED THE CENTRAL
ILLINOIS TERMINALS...LEAVING BEHIND A 4000-8000FT MID-LEVEL
OVERCAST. CLOUDS WILL CONTINUE TO THIN THIS AFTERNOON...ALLOWING
THE ATMOSPHERE TO DESTABILIZE AND SCATTERED THUNDERSTORMS TO
DEVELOP. STILL SOME UNCERTAINTIES AS TO EXACTLY WHERE STORMS WILL
FIRE...BUT MOST LIKELY SCENARIO PLACES THEM FURTHER
NORTH/NORTHWEST NEAR STATIONARY FRONTAL BOUNDARY ACROSS IOWA INTO
FAR NORTHERN ILLINOIS. HRRR HAS BEEN CONSISTENTLY SHOWING
CONVECTION DEVELOPING SOUTH OF THE FRONT FROM NORTHERN MISSOURI
E/NE TO THE I-80 CORRIDOR AFTER 20Z FOR THE PAST SEVERAL RUNS.
STORMS ARE EXPECTED TO GRADUALLY DEVELOP/SHIFT FURTHER EASTWARD
ACROSS NORTH-CENTRAL ILLINOIS THIS EVENING. HAVE THEREFORE
INCLUDED VCTS AT KPIA AND KBMI BETWEEN 00Z AND 05Z. FURTHER SOUTH
AT THE REMAINING TAF SITES...HAVE FEATURED THUNDER BETWEEN 02Z AND
09Z. WINDS WILL BE QUITE STRONG/GUSTY THIS AFTERNOON...AS LOW-LEVEL
JET MIXES TO THE SURFACE. SOUTHERLY WINDS WILL GUST TO BETWEEN 25
AND 30KT AT TIMES THROUGH THE AFTERNOON...BEFORE DIMINISHING TO
BETWEEN 10 AND 15KT TONIGHT.
BARNES
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ILZ027>031-
036>038-040>043-047>053-061.
&&
Hazardous weather outlook, May 28, 2:19 PM CST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT TUE MAY 28 2013
ILZ027>031-036>038-041-291100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
319 PM CDT TUE MAY 28 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS CURRENTLY DEVELOPING OVER CENTRAL AND NORTHERN
MISSOURI WILL SPREAD NORTHEASTWARD INTO THE AREA THIS EVENING.
SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS
AND LARGE HAIL POSSIBLE. IN ADDITION...HIGH RAINFALL RATES WITH
THE STORMS COULD LEAD TO FLASH FLOODING OF LOW-LYING AREAS.
SIGNIFICANT FLOODING WILL CONTINUE ALONG THE SPOON RIVER...WITH
RIVER LEVELS ALSO RISING ALONG THE ILLINOIS RIVER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS WILL LINGER INTO WEDNESDAY AND WEDNESDAY
NIGHT...HOWEVER SEVERE WEATHER IS NOT EXPECTED.
ANOTHER ROUND OF WET WEATHER IS EXPECTED THURSDAY THROUGH
SATURDAY. IT IS STILL TOO EARLY TO PINPOINT ANY SPECIFIC SEVERE
WEATHER THREAT...HOWEVER HEAVY RAINFALL WILL BE LIKELY.
FLOODING WILL CONTINUE ALONG THE SPOON RIVER MUCH OF THE WEEK...
WITH THE HIGHEST LEVELS EXPECTED ON WEDNESDAY. FLOODING WILL
CONTINUE ON THE ILLINOIS RIVER FROM HAVANA DOWNSTREAM...AND MAY
DEVELOP FURTHER UPSTREAM AROUND PEORIA LATER THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
RAINFALL REPORTS WOULD ALSO BE APPRECIATED.
ILZ040-047-049-050-291100-
CASS-MORGAN-SCHUYLER-SCOTT-
319 PM CDT TUE MAY 28 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS CURRENTLY DEVELOPING OVER CENTRAL AND NORTHERN
MISSOURI WILL SPREAD NORTHEASTWARD INTO THE AREA THIS EVENING.
SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS
AND LARGE HAIL POSSIBLE. IN ADDITION...HIGH RAINFALL RATES WITH
THE STORMS COULD LEAD TO FLASH FLOODING OF LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF WET WEATHER IS EXPECTED THURSDAY THROUGH
SATURDAY. IT IS STILL TOO EARLY TO PINPOINT ANY SPECIFIC SEVERE
WEATHER THREAT...HOWEVER HEAVY RAINFALL WILL BE LIKELY.
FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER INTO NEXT
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
RAINFALL REPORTS WOULD ALSO BE APPRECIATED.
ILZ042-043-048-051>053-061-291100-
CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-SANGAMON-SHELBY-
319 PM CDT TUE MAY 28 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS CURRENTLY DEVELOPING OVER CENTRAL AND NORTHERN
MISSOURI WILL SPREAD NORTHEASTWARD INTO THE AREA THIS EVENING.
SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS
AND LARGE HAIL POSSIBLE. IN ADDITION...HIGH RAINFALL RATES WITH
THE STORMS COULD LEAD TO FLASH FLOODING OF LOW-LYING AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF WET WEATHER IS EXPECTED THURSDAY THROUGH
SATURDAY. IT IS STILL TOO EARLY TO PINPOINT ANY SPECIFIC SEVERE
WEATHER THREAT...HOWEVER HEAVY RAINFALL WILL BE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
RAINFALL REPORTS WOULD ALSO BE APPRECIATED.
ILZ044>046-054>057-291100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
319 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS CURRENTLY DEVELOPING OVER CENTRAL AND NORTHERN
MISSOURI WILL SPREAD NORTHEASTWARD INTO THE AREA THIS EVENING.
THE GREATEST RISK FOR SEVERE WEATHER WILL LIKELY STAY ALONG AND
NORTHWEST OF A DECATUR TO GIBSON CITY LINE...HOWEVER A FEW STRONG
STORMS WITH GUSTY WINDS...SMALL HAIL...AND HEAVY DOWNPOURS WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF WET WEATHER IS EXPECTED THURSDAY NIGHT THROUGH
SUNDAY. IT IS STILL TOO EARLY TO PINPOINT ANY SPECIFIC SEVERE
WEATHER THREAT...HOWEVER HEAVY RAINFALL WILL BE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.
ILZ062-063-066>068-071>073-291100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
319 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING...HOWEVER SEVERE
WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF WET WEATHER IS EXPECTED THURSDAY NIGHT THROUGH
SUNDAY. IT IS STILL TOO EARLY TO PINPOINT ANY SPECIFIC SEVERE
WEATHER THREAT...HOWEVER HEAVY RAINFALL WILL BE LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
BARNES
In the hours before
Special weather statement, May 28, 4:24 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CDT TUE MAY 28 2013
ILZ027-028-282330-
KNOX-STARK-
524 PM CDT TUE MAY 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND STARK COUNTIES UNTIL 630
PM CDT...
AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MONMOUTH...MOVING EAST AT 55
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GALESBURG...
KNOXVILLE...
WATAGA...
GILSON...
ONEIDA...
ALTONA...
OTHER LOCATIONS AFFECTED INCLUDE...GALESBURG AIRPORT...EAST
GALESBURG...DAHINDA AND SNAKE DEN HOLLOW.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4123 8965 4118 8964 4099 8964 4097 8970
4097 8998 4090 8999 4083 9028 4080 9045
4116 9044 4116 8988 4124 8986
TIME...MOT...LOC 2225Z 249DEG 47KT 4087 9053
BAKFlash Flood, Knox
- When
- May 28, 5:30 PM CST to 11:30 PM CST
- Where
- Knox County, 2.87 mi NW of Rio to 6.28 mi SSW of (Gbg)galesburg Arpt
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 41.150, -90.438
Thunderstorms with torrential rainfall produced nearly 3.00 inches of rain in just one hour. Due to the already saturated ground, much of this additional rainfall rapidly caused flash flooding in the northern half of Knox County. The city of Galesburg was impacted the greatest. Rapidly rising water on many city streets led to at least 30 stranded motorists and one water rescue. Water flooded parts of Carl Sandburg College as well, causing nearly $300,000 in damage to flooring, furniture, and equipment. Numerous homes and businesses also sustained considerable flood damage.|Nearly all rural roads in the northern half of Knox County were closed due to the flooding.
Flood, Knox
- When
- May 28, 11:30 PM CST to May 30, 10:00 AM CST
- Where
- Knox County, 2.87 mi NW of Rio to 6.28 mi SSW of (Gbg)galesburg Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.150, -90.438
Thunderstorms with torrential rainfall produced nearly 3.00 inches of rain in just one hour. Due to the already saturated ground, much of this additional rainfall rapidly caused flash flooding in the northern half of Knox County. The city of Galesburg was impacted the greatest. Rapidly rising water on many city streets led to at least 30 stranded motorists and one water rescue. Water flooded parts of Carl Sandburg College as well, causing nearly $300,000 in damage to flooring, furniture, and equipment. Numerous homes and businesses also sustained considerable flood damage.|Nearly all rural roads in the northern half of Knox County were closed due to the flooding. Additional periods of rainfall during much of the day on May 29th kept most of the roads flooded for nearly 36 hours. The flooding finally subsided during the late morning hours of May 30th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Tornado and Flash Flooding in Illinois, May 28 to 29, 2013$67,000 · EF0 · 14 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
- Damaging Winds in Illinois, May 28 to 29, 2013$102,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456600, 456602.